You are here: Home » Dr. Lam's Blog » Persistent Sexual Dysfunction with Finasteride: A New Study

BLOG

Persistent Sexual Dysfunction with Finasteride: A New Study

Persistent Sexual Dysfunction with Finasteride: A New Study

What has been making rounds on the Internet this past week is a shocking report in the Journal of Sexual Medicine that states that finasteride (marketed as Propecia) for hair loss can cause permanent impotence and related sexual problems.  Merck, the manufacturer of the product, has reported between 3 to 8% incidence of sexual side effects; whereas the Journal of Sexual Medicine reported up to 38% in a study in 2008.  These numbers however have always been thought to be temporary in nature.

Michael Irwig, a medical researcher at the George Washington University in Washington D.C., the lead author of the study, argues that sexual side effects may not be temporary.  His team at George Washington University studied 71 men who reported these side effects including erectile dysfunction (ED), low libido and orgasmic issues, with average duration of ongoing symptoms being 40 months after stopping finasteride.  20% of these men reported ongoing symptoms for greater than 6 years after cessation of the medication.

I have had an email exchange with my hair-transplant colleagues from across the world regarding this matter to arrive at a collective understanding of how to educate our patients regarding these findings.  At this time, the International Society of Hair Restoration Surgery (ISHRS) is coming up with a position statement on this matter, which I will update you on as soon as it is pusblished.

My colleagues and I agree on one thing:  there are very few to none of our patients who experience permanent effects.  I personally have encountered only one patient who has reported this side effect, and I have probably prescribed over a thousand prescriptions for finasteride.  The data in this article is not controlled and only pulls from individuals who have experienced this problem.  In the general population there already is an incidence of 5 to 10% of ED in younger men with some reported incidences of 40% after the age of 40 years of age.  There are a host of physical and psychological effects that impact ED that may or may not be related to finasteride usage.

One thing is for certain, finasteride is a very effective, if not the most effective medication, for male pattern baldness and at this time is the major salvation for very young men (in their early to mid 20s) who are losing their hair and in whom surgical hair restoration may not be a safe option given the risk of ongoing hair loss and need for further hair transplants.  For those who have not experienced any sexual side effects from this medication, I would encourage you to consider continuing because I truly believe the data in this report is very soft and with the overwhelming percentage of my patients doing well on this medication I am a firm believer in its efficacy and safety.  In addition, I have found that those men who suffer sexual side effects from the medication have either had the symptoms dissipate with ongoing usage or improve just with taking the medication every other day.

I hope this blog provides a more balanced appraisal of the recent study than may be portrayed in the media and does not frighten patients who continue to do well on this medication or who are interested in starting it.

Samuel M. Lam, MD, FACS is a board certified hair restoration surgeon specializing in hair transplant procedures for men and women. To learn more about Dr Lam’s hair restoration procedures please visit our website www.hairtx.com or call 1-888-866-3388 to schedule a consultation.